HOLYOKE, Mass. (WWLP) –Narcan, it’s a drug that can save the life of someone overdosing on hard drugs.
A lethal strain of heroin was discovered in western Massachusetts just this month. Two weeks ago Belchertown police and EMTs used Narcan to reverse the effects of overdose on two different people who had overdosed.
Holyoke Health has been offering Narcan to anyone who asks for it.
“We’ve found success with it in the community, especially now that there’s been a reported highly potent batch of heroin going around in the area. We’re hoping that it can prevent such overdoses right now and be affective for the community as we want it to be,” said Marissa Campanale, Clinical Pharmacist at Holyoke Health Center.
Family members or friends worried about someone using opioids can obtain Narcan at Holyoke Health. A prescription is needed to obtain Narcan, however, the drug is covered by insurance. Pharmacists will even train you how to use it.
Administering the drug is fairly easy, once you have the pieces put together, it’s just half of the liquid sprayed in each of the patients nostrils.
“I think it would be really useful, the fact of the matter is that there’s overdoses occurring all the time. We’re losing lives, and I think if there’s something that can prevent that it’s a great idea,” said Dean Hudson of Holyoke.
There are no harmful side effects. If administered to someone who is not overdosing, it won’t affect them.
Holyoke Health also said if you do administer Narcan to someone overdosing you still need to call 9-1-1, The drug does not last for a long time and they’ll need more treatment.